Apparently my pain and torment is my own doing. My chemo (capecitabine) is supposed to be taken daily for two weeks followed by a week off. Guess who forgot to take a week off? Yes, the genius with the stomach cramps over here. So, instead of two weeks on chemo I went for nearly five. This, according to the literature, is what is known as an overdose. Pretty scary.
No doubt I am proving someone’s argument about patients not being responsible enough to self-administer chemo. I myself can hardly fathom my screw-up. I wonder how much damage I’ve done & how long it will take to undo. This is my third day off chemo and the pain has barely abated.
You know that old Talking Heads song? I keep hearing it, skipping over and over in my mind; the part where he says, “And you may ask yourself: My god, what have I done?”
I have a high tolerance for pain. Anyone who knows me well – family members, doctors, estheticians – will confirm this. My husband and I agree: I am tough. Not French Foreign Legion tough, but maybe Canadian Special Forces tough.
However, for the last 12 hours and, to a lesser extent, for 48 hours before that, I’ve been enduring wave after wave of intense abdominal pain. I emit weird primal noises and make fists and kick one foot around like a dog dreaming of chasing rabbits… And then the pain passes and, like a crazy person, I type some more.
It’s the drugs – my hitherto mild-mannered capecitabine and lapatinib are now mercilessly kicking my butt. Causing stomach cramps, intestinal cramps, nasty, painful, crampity-cramps and no small measure of the trotskys… If it were possible to be punched in the solar plexus and kneed in the nuts while in labour, that’s how I feel.
I have a hot water bottle pressed against my stomach at all times. My husband makes them so hot they have to be wrapped in gigantic towels for the first couple of hours. I may have poached my innards. Don’t care – the relief is glorious.
My mom is now here, taking over where my husband left off when he went to work this morning. She has fed me mashed bananas and electrolytes and soda crackers. She is busy in the kitchen now – I can hear her over my own weird primal noises; the comforting sound of her clattering around down there.
Another wave is coming. I really need to stop with the typing. Viva Imodium! Charge!
These are my new drugs — pink is Xeloda and the yellowish ones are Tykerb:
Yum Yum! Cancer-killing pellets!
So far so good; a little fatigue and some Trotskiite activity, but overall pretty smooth. Today is day three.
This clinical trial drug has knocked me right out. Differently to chemo I find I’m hit with side effects pretty much the day after treatment, rather than four or five days later, but if last week is anything to go by I should be feeling better by the end of the weekend. Unfortunately, for now, its all fatigue, raw mouth, nausea, and what is often referred to in my family as “the Trotskys” – not because you keep tilting to the left but because of the manner in which you rather frequently make your way to the toilet. Trit, trot, trit, trot…. You get the idea.
(Dear god I cannot believe I’m divulging that on the World Wide Web. Several generations of my incredibly WASP forebears just rolled over in their graves at my lack of discretion. Because you can get wireless internet access in your grave. Fact.)
Anyway, my dad is here from California for the weekend and has become chef de cuisine, nanny, personal shopper, and maid (in a word: me) which is helping enormously. I am being pampered, a little of the stress is alleviated from my husband, and my daughter is out of her mind with delight that her Grandpa is here. Tomorrow he has promised to make me potato & fish pie, exactly like the grandmother who just finished rolling over in her grave used to make.
And that’s enough typing from bed with one hand and one open eye for tonight. Tomorrow is a new day and one to which I shall no doubt awaken in horror when I recall the graphic personal content of this post.